Key distinguishing features of the most common diagnoses
Likely:Urinalysis, blood sugar (usually glucometer), pulse oximetry.
Possible:FBC, CXR, ECG, cardiac biomarkers, TFT.
Small Print:Calcium, digoxin levels, CT scan.
- Acute confusion has so many causes and possible presentations that it is difficult to provide a definitive guide of investigations for the GP. A number of investigations might be considered according to the clinical picture and social circumstances; in the majority of cases, the patient will be admitted and necessary tests arranged by the hospital.
- Urinalysis is very helpful if possible: Look for glucose and ketones (DKA), specific gravity (dehydration), pus, blood and nitrite in UTI. Ketones alone in starvation.
- A blood glucometer reading is more practical than a formal blood glucose in the acute situation to diagnose hypo- and hyperglycaemia.
- Pulse oximetry: To detect hypoxia.
- FBC: Raised WCC in infections. Raised MCV helpful pointer to excess alcohol and myxoedema.
- U&E important, especially if any signs of dehydration or on diuretics.
- LFT and TFT: Alcohol, disseminated malignancy and hypothyroidism should always be considered.
- CXR: May reveal a cause of hypoxaemia (e.g. pneumonia, cardiac failure).
- ECG, cardiac biomarkers: If silent infarct suspected as cause.
- Calcium: To detect possible hypo- or hyperparathyroidism.
- Digoxin levels: For digoxin toxicity.
- CT scan: Invariably a hospital-based investigation in acute confusion – may reveal spaceoccupying lesion, blood or infarct.
- The key to management is establishing that the confusion really is acute rather than a gradual deterioration of cognition. This requires a careful history from someone who knows the patient well.
- Don’t forget a drug history – if little information is available on a visit, check the patient’s medication cupboard.
- In acute confusional states, it can be difficult to obtain useful clinical pointers from the patient’s history. The examination therefore assumes greater importance than usual.
- It is virtually impossible to reach a firm diagnosis and treat safely in the home. Be very sure of yourself if you choose not to admit.
- Central cyanosis is an ominous sign. Give oxygen, if possible, and dial 999.
- In a diabetic on treatment, always check the blood sugar – remember that hypoglycaemia can produce confusion with neurological signs, mimicking a CVA.
- Altered physiological responses in the elderly may result in a normal pulse and temperature even in the presence of significant infection. Don’t be misled by this.
- Ask if any other household members have been unwell – carbon monoxide poisoning could affect others too.